The ultimate goal of manufacturers who are offering new, less-concentrated infant versions of the painkiller acetaminophen is to provide sick babies with sufficient relief without risking overdose. But in the short term, the changes may perplex parents.
In response to incidents in which infants have been severely sickened or died after receiving overdoses of the painkiller and fever reducer, many manufacturers have voluntarily offered less-concentrated versions of their products. The higher-dose versions were considered beneficial they required babies to swallow less liquid. But in some cases babies consuming too much of the over-the-counter medication suffered liver failure, which can be fatal.
The current problem, according to the FDA’s recently released consumer update, is that the new lower-concentration medications have appeared on store shelves even as the higher-concentration versions remain in stores and in people’s homes. Not every manufacturer has offered guidance for delivering appropriate amounts of the painkiller to children of various ages. And it can be quite hard to tell from product packages which concentration of medication they contain.
The FDA notes that there are no standard dosing guidelines for children under 2 years old and that parents should consult carefully with physicians about how much of which version of acetaminophen to administer. Parents should also read package labels carefully to be sure they understand which version they’re using, and they should always use the dropper or syringe that comes with the product.
The FDA explains:
“If the package says ‘160 mg per 5 mL’ or ‘160 mg (in each 5 mL)’, then this is the less concentrated liquid acetaminophen. This medication should come with an oral syringe to help you measure the dose. If the package says ‘80 mg per 0.8 mL’ or ‘80 mg per 1 mL,’ then this is the more concentrated liquid acetaminophen. This product may come with a dropper.”
Of course, it’s always a good idea to read the package and dosing instructions for any over-the-counter medication -- and never to rely on your memory or the advice of family or friends when taking or giving medications.